If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

CIPRO and Sotalol - A Cautionary Tale (Revised)

Collapse

About the Author

Collapse

Blaine HOCM diagnosed and ICD since 1995, 2 myectomies Cleveland Clinic Find out more about Blaine
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • shirleymahoney
    replied
    Blaine

    Thanks for sharing this story, I myself can't take Cipro it causes my skin tissue to feel like it is on fire, believe me it is the first on my list of meds to avoid I have never hurt so bad in my life as i did then and it took a long time to recover from it

    Shirley

    Leave a comment:


  • Reenie
    replied
    Wow! I'm just really glad that you had the device and it was in proper working order! Thank you for sharing. Hopefully your story will help others avoid the same problem.

    Reenie

    Leave a comment:


  • Lisa Salberg
    replied
    Blaine,

    Boy I am glad you had that ICD!!

    Thanks for sharing this important story.

    Lisa

    Leave a comment:


  • NoCrash
    replied
    Blaine,

    Scary story. It does make me appreciate the AICD which I received this past March even more! I've taken both Cipro and Levaquin (at different times) along with the usual HCM meds (BB and CCB) without ill affects--guess the effects vary with the individual. I think I'll be a little more cautious in the future when starting new meds.

    Thanks for sharing.

    Regards,
    Rob Thomas

    Leave a comment:


  • Cynaburst
    replied
    Blaine - I once had a terrible reaction to Levaquin, which is another quinolone antibiotic and a relative of Cipro.

    I took one Levaquin for a sinus infection before bed. I woke up a couple of hours later with a heavy feeling in my legs as if all of my blood had pooled in them. I got up, went to get a glass of water, and fainted on the way back. I think that it must have had some sort of vasodilation effect on me and that I fainted from the obstruction and not an arrythmia, but it was enough to scare me away from the whole quinolone family.

    Leave a comment:


  • Pam Alexson
    replied
    Boy Blaine , what an experience!!! I am so happy you were able to find out what was causing the zaps. Glad you are here to tell the story. Be well.

    Pam

    Leave a comment:


  • Linda
    replied
    http://www.fda.gov/medwatch/how.htm

    Blaine, I have posted a website above that tells how consumers can report an adverse/unexpected/untoward reaction. Please report your experience. Your physician should be doing this, but if he doesn't, who will? I'm so glad you are OK now and able to share this, possibly preventing a more devasting outcome for someone else! Take care - Linda

    Leave a comment:


  • Blaine
    started a topic CIPRO and Sotalol - A Cautionary Tale (Revised)

    CIPRO and Sotalol - A Cautionary Tale (Revised)

    Because so many of us take Sotalol, I do have to add that had I checked - like I usually do - I would have read the warning in www.drugs.com/cons/Cipro_I_V_.html

    *Other medicines—*Although certain medicines should not be used together
    at all, in other cases two different medicines may be used together even
    if an interaction might occur. In these cases, your doctor may want to
    change the dose, or other precautions may be necessary. When you are
    taking a fluoroquinolone, it is especially important that your health
    care professional know if you are taking any of the following . . .
    Sotalol was listed specifically, which is not a good sign.

    This is a risk I should have known about, and my doc should have expressed the caution. Worse than that is I should have known better. A number of years ago a dentist tried to prescribe a fluoroquinolone, and I told him I couldn't take it with sotalol. It was in my prescription literature. Oh well, age ...

    From now on, it's like Ronald Regan once said, "Trust, but verify."

    Thanks for everyone's support!

    Original Message--------------------------------------------

    Just in case this happens to someone else . . .

    Quick background: I have HOCM, had a surgical myectomy at the Cleveland Clinic in 2003; have had AICDs since 1995, take 240 mg sotalol and 10 mg lipitor a day. My Medtronic device has fired for the wrong reasons several times before. Once the lead wire went bad and double-counted heartbeats (I just can't describe the thrill of getting 3 shocks while fully conscious ). Anyway, after 3 days of taking CIPRO (for a prostate infection), I mowed the lawn (power -driven mower, not too hot of a day, I was well hydrated) and finished in an an hour. Rested 5 minutes, then thought I would hose the mower off. I was looking for the spray nozzle , got light-headed and felt the AICD start the pacing therapy for my heart. I couldn't believe I was getting paced, but I stopped and dropped to one knee to lower my heart rate. I came to, lying on the grass, when the device shocked me. Found out later that the first shock had not brought me out of v-fib, so it was actually the second shock that woke me up. Needless to say, I was upset. I haven't had a "true" shock since 1997. I didn't really think that an antibiotic like CIPRO could be the culprit, and foolishly continued to take it. I had a 14 day supply, and you know, you're supposed to finish it all. I kept feeling extremely anxious - like 3 expressos - (waiting for the next fainting/shock), but attributed it to my recent heart shock. Finally, I couldn't stand it anymore, stopped the CIPRO on day 12, and saw my family doctor about the anxiety. He told me had heard the same complaint from other patients, and prescribed an anti-anxiety med until the effects of the CIPRO wore off, which it did after a week. Medline lists anxiety, agitation, and nervousness as possible side effects. It also particularly warns that caffeine can extremely worsen these effects, including heart pounding. I don't blame my family doc. There weren't any real red flags waving in the "drug interaction" department. I never used to pay attention to the "possible side effects warnings," but I will from now on! Guess I'll update my Medic Alert records too - NO CIPRO!
    One last thought, had I not had an AICD, the CIPRO and HOCM with Arrhythmias would have been my epitaph!
    Just thought I'd share this , in case some other poor soul goes through this.

    LISA - Thanks for keeping this site going! Where else would we go to share this stuff?

Today's Birthdays

Collapse

Working...
X